Hail, Ottawa
- When
- August 2, 3:26 PM CST
- Where
- Ottawa County, Minneapolis
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -97.717
16 thunderstorm wind, 4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 2, 3:12 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT WED AUG 2 2006 .DISCUSSION... CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS. CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR. CAPE RUNNING GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY MIDNIGHT TO NEARLY 2.5 INCHES. RESULT IS THAT MAIN THREATS ARE WIND AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP. WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE AREA. COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE. AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE SOUTHERN CWA. TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA. WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT WED AUG 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY 56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF THE KANSAS TURNPIKE.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT WED AUG 2 2006 KSZ020-034-022115- CLOUD-OTTAWA- 321 PM CDT WED AUG 2 2006 THROUGH 415 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND POSSIBLY SOME LARGE HAIL WITH WITH LOCALLY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...MINNEAPOLIS...GLASCO...MILTONVALE...DELPHOS AND BENNINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED AUG 2 2006 KSZ034-022130- OTTAWA- 350 PM CDT WED AUG 2 2006 THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING SMALL HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT ADA...BENNINGTON...MINNEAPOLIS AND DELPHOS. ANOTHER CLUSTER OF STRONGER STORMS WAS TRAILING THIS AREA ACROSS LINCOLN COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 426 PM CDT WED AUG 2 2006 KSZ020-021-022215- CLAY-CLOUD- 426 PM CDT WED AUG 2 2006 THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...LONGFORD...OAK HILL...MILTONVALE...VINING...IDANA...MORGANVILLE...AURORA...GREEN... WAKEFIELD AND CLAY CENTER. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
16 thunderstorm wind, 4 hail. Local standard time, as filed.
Mature trees blown down.
Many small tree branches were also reported down.
Report of trees and tree limbs down. High winds and heavy rain forced two cars down an embankment off the Wakefield Causeway. Two individuals needed to be transported to area hospitals with indirect injuries following the accidents.
2 inch diameter tree limbs reported down.
Power lines and trees reported down. A power outage left homes, businesses, and stop lights without power.
Power pole was snapped at the bottom. 12 inch diameter tree limb blown down. An 8 to 10 foot grain bin was blown onto the road.
A grain bin was blown onto a roadway, continued to roll, struck a power pole, and knocked down a tree according to newpaper reports.
A 9 inch diameter tree limb was blown down, which knocked down power lines and damaged a car on Market Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529100, 5529116, 5529101, 5529102, 5529103, 5529104, 5529105, 5529106, 5529107, 5529108, 5529109, 5529117, 5529110, 5529111, 5529112, 5529118, 5529113, 5529115, 5529119, 5529114.